Mayo Clinic Connect
Just wondering if any of you out there with SFN are still able to work. The fatigue and flu-like feeling I have are crippling,but I'm trying to keep my job. Do any of you experience the flu-like feeling? Is there anything that can help?
Liked by rwinney
Just hanging in there myself. My experience is lower leg weakness associated with SFN. Not so much a flu like feeling but the weakness is debilitating and knocks my motivation and sense of overall strength down significantly. My doctor prescribed Gabapentin suggesting this will fire the nerves and return my leg strength but after a week still the same. I have felt like this for 2 months with no change. Long term diabetes caused this. Good control since this happened but no improvement. Any other experiences or advise from others would be greatly appreciated.
Hi. I experience exhaustion and severe aching that might align with flu like feelings. I'm disabled. I give you alot of credit for continuing to power through and work. You will know when your body just can't anymore. I hope it never comes to that for you. Keep pushing as long as you can. Best of luck.
Liked by lorirenee1
Hi, I also experience flu like symptoms all morning, and then, it seems to disappear. What never disappears is foot weakness, and that is very disabling. I try to fight thru it, and get on the tread mill and walk. But the weakness prevails. Neuropathy sucks. What can I say? Lori
Jump to this post
Did either of you try IGIV? I am hoping it will help with the weakness and flu symptoms. My husband is not supportive, so I'm terrified at the thought of disability. Also, Rachel, if you don't mind my asking, how long did you work after your diagnosis? I'm sorry this is happening to you. Lori, the flu-like symptoms are hardest for me in the morning too. Do you still work? Have you tried tramadol for the flu-like aches? It's all that helps me. Thanks to both of you.
Also, all of my thick, blonde hair fell out. I'm the only person I know of whose lost her hair because of neuropathy. It's terrible, but I would be happy bald if I could eliminate the exhaustion, headaches, and weakness.
I've tried all of the meds for neuropathy, but every one caused unacceptable side effects or had no effect on my sfpn at all. Lyrica was starting to help me but before I got up to full dose the side effects put me in the hospital for a few days. I was incoherent, could hardly walk, couldn't put together a complete sentence and had no memory.
I suppose you plan to continue to take the Gabapentin for at least 6 weeks. That's how long it takes to be able to assess whether or not a medication will work for you. Several of my siblings have found that Gabapentin worked for them. Patience and persistence are two qualities to exercise during the sometimes frustrating process. I spent 2 or 3 years searching for the antidepressant that improved my depression, and much longer than that to come up with a combination of meds to treat my pn. And I'm afraid that what's working now may not work a year from now. It's a process of trial and error that could take a couple of months or 5 years. We just keep experimenting until the Voila! moment comes.
Liked by phoenix0509, rwinney
Jim, do you mind telling me what you are taking for depression? I'm beyond depressed, but all meds exacerbate the constipation that comes with my neuropathy.
@swartzki Hi, it's Lori. I am 68, and retired. There is no way I could work with my foot neuropathy. I would have had to claim medical disability had I had this neuropathy when I was working. Mine started immediately after breast cancer surgery, almost 2 years ago. Neuro docs checked for an auto immune response to the breast cancer tumor, but the test showed nothing. Perhaps the radiation caused the neuropathy. I will never know. God awful. Successful breast cancer surgery, and now, neuropathy. Who woulda figured? I will look into the Tramadol for the flu like symptoms. Thanks much. Lori Renee
@sswartzki I have not tried IGIV. Know nothing about it. Just started Low Dose Naltrexone, which is helping my foot pain. I have never heard of hair falling out from neuropathy. Are you sure it is from this? Are you on any meds that could do this, or any diet changes that could effect hair? You are the first person I have heard about who has this from neuropathy. I do understand though, that it is the least of your problems. Lori
Liked by Chris Trout, Volunteer Mentor
Thanks Jim. Appreciate the feedback
@swartzki, @lorirenee1 My memory includes one observation of hair loss and it was related to mercury allergies after dental work during prostrate cancer. The hair grew back all white. Did your medical practioner advise you that you might experience hair loss? Be content today and feel safe. Chris
Tramadol made me feel so nauseous that after trying it a few times I took more than 45 pills back to the Pharmacy for disposal. Thank goodness I had a good drug insurance plan! It's worth noting it didn't touch my pain either – so Tramadol is on my 'do not bother' list.
Drugs are weird that way. They work well for some but not others.
I'm guessing the hair loss is neuropathy because my scalp tingles, and it feels like bugs crawling around. Awful. The hair loss was one of the first problems I had, and the dermatologist was the first medical expert to suggest neuropathy. I thought I couldn't live without my hair. So hard. I really had beautiful hair. It defined me. Guess God taught me a lesson there. My preacher said to be,"You'd' be surprised what you can do." You are so sweet, Lori. I sure hope this new med gives you some relief from that pain. I'm so happy to hear the breast cancer surgery was a success. Thanks, Chris, I'm learning to be happy any day when I'm not in physical misery. Today is good. Iceblue,I agree that is weird about the tramadol. I sure hope you find what works. To all of you, I tried medical marijuana too, but it caused extreme anxiety. Admittedly, I didn't try all of the options. Maybe that would work for some of you.
Liked by Chris Trout, Volunteer Mentor, lorirenee1, iceblue
I tried quite a few antidepressants before I found that Wellbutrin 240mg was effective, in 2006. A year or so ago I was starting to be quite depressed and suicidal again, so I talked with the psychiatrist about it and he started Mirtazapine 45mg. That's been working for me, though I have been feeling a low grade depression for a couple of months.
I take Clonazepam, and St. John's Wort, which also can be helpful for depression. I also take morphine sulfate contin and Imipramine for neuropathy
I take Generlac, aka Lactulose, for constipation. It does the job fine. It's a prescription, covered by Medicare, so no cost for me.
In 2005, I was beyond depressed, too, and it took 5 years of medication and therapy to climb out of the hole, and several more years to shake off the compulsive thoughts of suicide.
Liked by phoenix0509
@swartzki – I am really sorry about the loss of your hair. I can relate just a bit because my hair used to be my 'crowning glory' too. I didn't lose it like you did, but about 10 years ago I had to cut and stop colouring it because it became extremely dry and brittle. Thankfully my natural hair colour (plenty of grey now!) is quite beautiful, it is much healthier, and although it took a long time – I've grown fond of my short hair.
version 184.108.40.206.3.2Page loaded in 0.528 seconds